Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 177, NWS Raleigh, NC

August 17, 2003Guilford County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 17, 2003, 7:38 PM EDT for Guilford County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2003, 7:38 PM EDT (23:38 UTC)
Expired
Aug 17, 2003, 8:15 PM EDT
In force
37 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Guilford County, NC

The radar

The Roanoke radar (KFCX), 103 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 2:20 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.6 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 994 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
994 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 172338
SVRRAH
NCC081-180015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
738 PM EDT SUN AUG 17 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN AND CENTRAL GUILFORD COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 815 PM EDT

* AT 738 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER STOKESDALE...OR ABOUT OVER BELEWS CREEK...
  MOVING SOUTHEAST AT 20 MPH. NICKEL SIZED HAIL AND WINDS IN EXCESS
  OF 58 MPH ARE LIKELY WITH THIS STORM.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  LAKE TOWNSEND
  GREENSBORO

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

THIS STORM WILL ALSO PRODUCE HEAVY RAINFALL...WHICH MAY FLOOD LOW
LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO
NOT CROSS FLOODED ROADS.


LAT...LON 3625 8001 3610 8002 3597 7982 3617 7965

$$
RFG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:00 PM EDT, 5 hours 38 minutes earlier.

Area forecast discussion, Aug 17, 2:00 PM EDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT SUN AUG 17 2003

POTENTIALLY ACTIVE EVENING IN STORE FOR PARTS OF FORECAST AREA. MSAS
ANALYSIS PAINTS BEST INSTABILITY AXIS FROM SOUTHERN PIEDMONT THROUGH
TRIANGLE AREA THEN NE INTO NORTHERN COASTAL PLAIN. MODIFIED 12Z GSO
SOUNDING SUGGEST CAPE VALUES BETWEEN 3000-3500 J/KG WITH WBZ VALUES
STILL RATHER HIGH (BUT LOWER THAN PAST FEW DAYS) AT 12.5K FT AGL.
SLIGHTLY MORE STABLE AIR FILTERING INTO TRIAD AT THIS TIME. UPPER JET
AND ASSOCIATED VORT CENTER OVER OH VALLEY DROPPING MORE S THAN SE SO
EXPECT MOST CONVECTIVE ACTIVITY ASSOCIATED WITH THIS FEATURE TO REMAIN
WEST OF CENTRAL NC. JETLET OBSERVED EXITING MD/DELAWARE AT THIS TIME
WHILE SHEAR AXIS MOVING SLOWLY SE OVER REGION.  EXPECT MAJORITY OF
CONVECTIVE ACTIVITY TO OCCUR OVER THE COASTAL PLAIN... SANDHILLS AND
SOUTHERN/EASTERN PIEDMONT EARLY THIS EVENING THEN DIMINISH. PREVIOUS
FORECAST UPDATE INCREASED POPS TO LIKELY IN THE SOUTH AND SO LITTLE
NEED TO CHANGE AT THIS TIME. ACROSS THE NORTH...MAY TAPER POPS FROM 50%
NORTHERN COASTAL PLAIN TO 30% IN THE NW PIEDMONT.

FOR MON-TUE... AIRMASS DRIES OUT AS FLOW BECOMES MORE NORTHERLY IN THE
MID/UPPER LEVELS. TAIL END OF VORT MAX THAT CROSSES VA MON AFTERNOON
AND EVENING PROGGED TO CROSS FORECAST ARES LATE MON/MON NIGHT WITH WEAK
SHEAR AXIS OVERHEAD TUE. DUE TO LIMITED MOISTURE AVAILABILITY...ANY
CONVECTION SHOULD BE SCATTERED AT BEST.  ETA MODEL SOUNDINGS DEPICT
DECENT MID LEVEL CAP MON/TUE BUT WITH STRONG SURFACE HEATING...CAP
COULD BE BROKEN. AT THIS TIME PLAN TO KEEP POPS IN THE 20-30% CATEGORY
MON AND TUE LATE AFTERNOON/EARLY EVENING.

BY WED...MID/UPPER LEVEL ANTI-CYCLONE W-NW OF REGION WITH LOW LEVEL
EASTERLY FLOW SHOULD RESULT IN A MORE STABLE AIRMASS.

LOW LEVEL THICKNESS/TEMP SCHEME COMPARABLE TO MOS TEMPS...SO WILL
DEVIATE LITTLE FROM MOS MAX/MIN TEMPS THROUGH WED.

THU-SUN...RETURN FLOW ON BACK SIDE OF SURFACE HIGH WILL REPLENISH
MOISTURE INTO ATMOSPHERE. TROUGH DEVELOPMENT THU AND LINGERS INTO
FRI/SAT. WILL MAINTAIN CHANCE POPS THU-SUN. WITH TEMPS CLOSE TO
SEASONAL NORMS.

.RAH...NONE.

WSS
Hazardous weather outlook, Aug 17, 6:12 AM EDT, 13 hours 26 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-181000-

HAZARDOUS WEATHER OUTLOOK...CORRECTION FOR EXPIRATION TIME
NATIONAL WEATHER SERVICE RALEIGH NC
612 AM EDT SUN AUG 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATER TODAY.
THE COMBINATION OF SURFACE BOUNDARIES... UPPER LEVEL DISTURBANCES...
ABUNDANT MOISTURE AND AFTERNOON HEATING WILL LEAD TO STRONG
THUNDERSTORMS. SOME OF THE STORMS COULD REACH SEVERE LIMITS WITH
THE MAJOR THREAT BEING STRONG WINDS.

.DAYS TWO THROUGH SEVEN...

...ENTER DETAILS HERE...

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

RHJ

In the hours before

Special weather statement, Aug 17, 5:45 PM EDT, 1 hour 53 minutes before
NCZ007-008-021>025-038>041-075-076-172245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
545 PM EDT SUN AUG 17 2003

...STRONG THUNDERSTORMS DEVELOPING OVER THE NORTHERN PIEDMONT...

STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY OVER THE
NORTHERN PIEDMONT THROUGH 630 PM... AND MOVE SLOWLY TO THE
SOUTHEAST AT 15 MPH. THE STRONGEST THUNDERSTORMS WERE EXPECTED TO
MOVE FROM SURRY AND STOKES COUNTIES SOUTHEAST INTO THE WINSTON-SALEM
AND GREENSBORO AREAS BEFORE 645 PM. FREQUENT LIGHTNING AND VERY
HEAVY RAINFALL FOR 30 MINUTES TO AN HOUR WILL OCCUR. GUSTY WINDS
TO 40 MPH CAN ALSO BE EXPECTED.

IN ADDITION... THE THUNDERSTORMS FROM NORTH RALEIGH AND FALLS LAKE
TO WAKE FOREST OVER NORTHERN WAKE COUNTY... WERE EXPECTED TO DEVELOP
NORTHEAST INTO THE BUNN AND LOUISBURG AREAS OF SOUTHERN GRANVILLE
AND FRANKLIN COUNTIES THROUGH 645 PM.

SEEK SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. MOVE AWAY FROM
WATER AND OFF OPEN FIELDS.

BADGETT
Local storm report, Aug 17, 6:12 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
612 PM EDT SUN AUG 17 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0601 PM    RED OAK/DORTCHES          NC   .88 INCH HAIL
08/17/03   NASH                           RED OAK FIRE DEPT REPORTS
                                          NICKLE HAIL AND ESTIMATED
                                          WIND GUSTS TO 60 MPH ON
                                          THARRINGTON RD, MIDWAY
                                          BETWEEN RED OAK AND
                                          DORTCHES.
Special weather statement, Aug 17, 6:30 PM EDT, 1 hour 8 minutes before
NCZ007-008-021>025-038>041-075-076-172345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
630 PM EDT SUN AUG 17 2003

...STRONG THUNDERSTORMS APPROACHING FORSYTH... GUILFORD... AND
ALAMANCE COUNTIES FROM SURRY... STOKES AND ROCKINGHAM COUNTIES...

STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP SOUTHWARD INTO THE
WINSTON-SALEM... GREENSBORO AND BURLINGTON AREAS BETWEEN 645 PM AND 745
PM. THE STRONGEST THUNDERSTORMS ARE EXPECTED AFFECT AREAS FROM RURAL
HALL AND KERNERSVILLE TO BELEWS LAKE... SUMMERFIELD AND STOKESDALE
BEFORE 700 PM... THEN WINSTON-SALEM... GREENSBORO... AND POSSIBLY
BURLINGTON AND ELON BEFORE 730 PM. FREQUENT LIGHTNING AND VERY HEAVY
RAINFALL FOR 30 TO 45 MINUTES WILL OCCUR. GUSTY WINDS TO 40 MPH CAN
ALSO BE EXPECTED.

IN ADDITION... A SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT THROUGH
800 PM. THESE THUNDERSTORMS HAVE THE POTENTIAL TO STRENGTHEN FOR
ANOTHER HOUR OR SO AS THEY MOVE INTO THE TRIAD AREA FROM THE NORTH. A
WEAKENING TREND IS EXPECTED AFTER 800 OR 900 PM.

SEEK SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. MOVE AWAY FROM
WATER AND OFF OPEN FIELDS.

BADGETT
Local storm report, Aug 17, 6:39 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
639 PM EDT SUN AUG 17 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    5 N NASHVILLE             NC   WIND DAMAGE
08/17/03   NASH                           TREES REPORTED DOWN
                                          BETWEEN CASTALIA AND RED
                                          OAK.
Local storm report, Aug 17, 6:55 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
655 PM EDT SUN AUG 17 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    CASTALIA                  NC   FLASH FLOODS
08/17/03   NASH                           FLASH FLOODING OVER
                                          NORTHERN NASH COUNTY
                                          INCLUDING CASTALIA ROAD...
                                          WILDLIFE ROAD... AND
                                          LANDFILL ROAD.

PWB
Special weather statement, Aug 17, 7:09 PM EDT, 29 minutes before
NCZ007-008-021>025-038>041-075-076-180001-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
709 PM EDT SUN AUG 17 2003

...STRONG THUNDERSTORMS OVER NORTHWEST FORSYTH... AND OVER GREENSBORO...

RADAR AT 709 PM INDICATED STRONG THUNDERSTORMS OVER RURAL HALL AND
STANLEYVILLE... MOVING SOUTHEAST TOWARD WINSTON-SALEM AND KERNERSVILLE.
THESE THUNDERSTORMS WILL AFFECT FORSYTH COUNTY THROUGH 800 PM. OTHER
STRONG THUNDERSTORMS HAD FORMED OVER GREENSBORO AND EXTENDED EAST AND
SOUTHEAST TO FOREST OAKS AND CLIMAX... AND THESE STORMS WILL AFFECT
GUILFORD AND ALAMANCE COUNTIES THROUGH 800 PM. FREQUENT LIGHTNING...
VERY HEAVY RAIN... AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THESE
THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH CONTINUES THROUGH 800 PM. THESE
THUNDERSTORMS MAY BECOME SEVERE AS THEY AFFECT THE
WINSTON-SALEM... GREENSBORO... AND BURLINGTON AREAS. IN ADDITION...
FLASH FLOODING MAY BECOME A PROBLEM IF THESE STORMS BEGIN TO TRAIN
OVER THE SAME AREAS.

SEEK SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. MOVE AWAY FROM WATER
AND OFF OPEN FIELDS... AND NEVER DRIVE YOUR VEHICLE INTO WATER OF
UNKNOWN DEPTH.

BADGETT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 5:44 PM EDTSevere Thunderstorm WarningRAHNash31 min
Aug 17, 6:17 PM EDTSevere Thunderstorm WarningRAHNash28 min
Aug 17, 6:39 PM EDTFlash Flood WarningRAHNash81 min
Aug 17, 7:45 PM EDTFlash Flood WarningRAHGuilford90 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.